Printer Friendly

Tranquilizers mimic Parkinson's symptoms.

A 70-year-old woman turns up at her doctor's office moving slowly with stiffness and tremor--the classic symptoms of Parkinson's disease. The doctor prescribes the anti-Parkinson's drug l-dopa to alleviate her symptoms.

But this physician had previously prescribed the drug haloperidol (Haldol) for the patient's anxiety, agitation, and fears--behavioral problems associated with senile dementia. Because of the way haloperidol affects the brain, this woman's "Parkinson's" could in fact be the result of the original medication.

Such confusion may be all too common. A new study by researchers at Harvard Medical School in Boston indicates that elderly people taking medications to control nervous disorders and dementia may end up with drug-induced

Parkinson's disease symptoms. What's more, people suffering from these symptoms often get additional drugs that provide no relief and may cause hallucinations and psychoses.

"Because the symptoms of true Parkinson's are indistinguishable from drug-induced Parkinson's, physicians need to review the patient's medication record," says geriatrician Mark Monane, a collaborator on the study.

Parkinson's disease results from the loss of brain cells that produce the chemical dopamine. Haloperidol and some other tranquilizers block receptor molecules for dopamine, sometimes causing symptoms of Parkinson's disease in response to the apparent lack of the neurochemical.

The researchers studied 19,929 Medicaid recipients, 3,512 of them first-time users of anti-Parkinson's drugs and 16,417 nonusers. They report in the July American Journal of Medicine that patients on tranquilizers were twice as likely as those not on tranquilizers to be taking strong anti-Parkinson's drugs (dopaminergic drugs) such as l-dopa or Sinemet and 5.4 times as likely to be taking any type of anti-Parkinson's drug (either dopaminergic or anticholinergic drugs).

"l-dopa and Sinemet are completely ineffective in treating drug-induced Parkinson's, while subjecting patients to side effects of the drugs [which include hallucinations, low blood pressure, and sleep problems]," says study leader Jerry Avorn. Avorn notes that while anticholinergic drugs may be effective, they too have side effects.

"These results should raise the question in doctors' minds of thinking of a drug-related cause for the sudden onset of Parkinson's disease," says Stanley Slater of the National Institute on Aging in Bethesda, Md.

Whether drug-induced Parkinson's appears depends on the dosage of the tranquilizer, says Monane. The researchers recommend that doctors consider reducing or stopping the tranquilizer before adding an anti-Parkinson's drug.
COPYRIGHT 1995 Science Service, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1995, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:elderly patients, who are taking medications for dementia and nervous disorders, may incur Parkinson's disease symptoms from the drugs
Publication:Science News
Article Type:Brief Article
Date:Aug 5, 1995
Words:384
Previous Article:Conscious memories may emerge in infants.
Next Article:Saturn ring toss: Hubble finds more moons.
Topics:


Related Articles
Drug-induced Parkinson's, part 2.
An alternate approach to Parkinson's.
New Rx for psychoses in Alzheimer's, Parkinson's.
Parkinson's Disease: A Self-Help Guide. (New Publications and Films).
Prevalent mental health disorders in the aging population: issues of comorbidity and functional disability. (Mental Health Disorders in Aging).

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |